Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 47, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 2, 2002, 3:21 PM EDT for Essex County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2002, 3:21 PM EDT (19:21 UTC)
- Expired
- Aug 2, 2002, 4:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Essex County, NY
The radar
The Burlington radar (KCXX), 65 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 1218 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
551 WUUS51 KBTV 021921 SVRBTV NYC031-022000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 321 PM EDT FRI AUG 2 2002 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ESSEX COUNTY IN NEW YORK * UNTIL 400 PM EDT * AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 18 MILES NORTHWEST OF SCHROON LAKE...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR SCHROON LAKE AROUND 400 PM EDT THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS AND LARGE HAIL. SEEK INDOOR SHELTER...AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. .END
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:00 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 2, 2:00 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 200 PM EDT FRI AUG 2 2002 SMALL LINE OF THUNDERSTORMS HAS MOVED OUT OF SOUTH CENTRAL VERMONT THIS AFTERNOON WITH ISOLATED TO SCATTERED CONVECTION NOTED ELSEWHERE ACROSS THE FORECAST AREA. SPOTTER IN TYSON VERMONT REPORTED .32 INCHES OF RAIN WITH A THUNDERSTORM...BUT NO WIND. INSTABILITY HAS MAXIMIZED ACROSS NORTHERN NEW YORK WHERE SOME SUNSHINE WAS ABLE TO DEVELOP...BUT THE GREATEST INSTABILITY APPEARS TO BE SOUTH OF THE FORECAST AREA WHERE A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED. FEEL THAT SEVERE THREAT OVER OUR FORECAST AREA IS STILL LIMITED WITH MAIN DYNAMICS WELL NORTH OF THE AREA AND BEST INSTABILITY SOUTH OF THE AREA. INSTABILITY WILL BE SUFFICIENT TO PRODUCE MORE CONVECTION OVER THE FORECAST AREA AND WILL USE A REST OF THIS AFTERNOON TIME PERIOD TO REFERENCE SCATTERED CONVECTION...MAINLY FROM THE CHAMPLAIN VALLEY AND POINTS EAST. WILL CONTINUE TO MENTION THE POSSIBILITY OF STRONG GUSTY WINDS AND HEAVY DOWNPOURS AS STORMS WILL BE MORE PULSE IN NATURE. LATEST SURFACE ANALYSIS SHOWS COLD FRONT STILL BACK OVER THE EASTERN GREAT LAKES/SOUTHEAST ONTARIO/WESTERN QUEBEC AS OF 18Z. WITH UPPER TROUGH LIFTING WELL NORTH OF THE FORECAST AREA...SOUTHERN PORTIONS OF THE FRONT IS GETTING HUNG UP IN THE PARALLEL FLOW ALOFT. AS A RESULT...DO NOT EXPECT THE FRONT TO HAVE A STRONG PUSH INTO THE FORECAST AREA TONIGHT. SKIES WILL CLEAR OUT AND WITH LACK OF LOW LEVEL DRYING...EXPECT PLENTY OF FOG TO DEVELOP LATER TONIGHT AND WILL CONTINUE IN THE FORECAST. LOWS WILL REMAIN IN THE 60S WITH THE HIGHER DEW POINTS. ON SATURDAY...STEEPENING LAPSE RATES WILL HELP ENHANCE THE POTENTIAL FOR SOME SHALLOW CUMULUS TO DEVELOP...BUT PLENTY OF SUNSHINE SHOULD STILL EXIST ONCE THE MORNING FOG BURNS OFF. MIXED LAYER SHOWS LITTLE IN THE WAY OF ANY WIND FROM MAINLY THE NORTHWEST. LOW LEVEL THICKNESS TRENDS SUGGEST HIGH TEMPERATURES SHOULD BE A FEW DEGREES WARMER TODAY THAN YESTERDAY...SIMPLY FOR THE FACT THAT THERE WILL BE MORE SUNSHINE THAN TODAY. HIGH TEMPERATURES ON SUNDAY WILL BE A DEGREE OR TWO WARMER AS LOW LEVEL THICKNESS VALUES INCREASE A BIT. IN ADDITION...SOUTHERLY FLOW WILL ALSO BEGIN TO DEVELOP IN ADVANCE OF APPROACHING UPPER LEVEL TROUGH. THIS TROUGH WILL NOT IMPACT THE FORECAST AREA UNTIL LATE SUNDAY NIGHT AND MONDAY. A COLD FRONT ASSOCIATED WITH THIS FEATURE WILL MOVE THROUGH DURING THIS TIME AND WILL THEREFORE ADD A CHANCE OF SHOWERS TO THE FORECAST. THIS WORKS WELL WITH THE DAY SHIFT/S CONCERN FOR MAYBE A NEED TO MENTION A CHANCE OF PRECIPITATION DURING THIS TIME PERIOD. THE MOST NOTICEABLE CHANGE TO THE LATTER PERIODS WILL BE THE DEVELOPMENT OF A SHARP UPPER TROUGH OVER EASTERN CANADA BEGINNING ON TUESDAY AND PERSISTING FOR A FEW DAYS. STRONG COLD FRONT AND COLD AIR ADVECTION BEHIND THE FRONT ON TUESDAY SUGGESTS HIGH TEMPERATURES WILL ONLY BE IN THE 70S ON TUESDAY AND WEDNESDAY WITH A SLOW WARMING TREND THEREAFTER. WILL ALSO THE TUESDAY THROUGH FRIDAY PERIOD DRY AS ANY PRECIPITATION WOULD BE CLOSELY TIED TO THE CENTER OF THE UPPER TROUGH AND ITS COLD POOL. WORK ZONES UNDER ALBWRKCWF BY 300 PM. EVENSON .BTV...NONE.
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.